North Carolina, 2009Hail and Damaging Winds in North Carolina, May 7, 2009
May 7, 2009 · NWS RAH · 9 events in 4 counties and zones
Scattered severe thunderstorms developed during the late afternoon and into the early evening, as a shortwave trough aloft interacted with a moist and unstable atmosphere. Hail to the size of quarters and isolated wind damage were reported with these severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed during the late afternoon and into the early evening, as a shortwave trough aloft interacted with a moist and unstable atmosphere. Hail to the size of quarters and isolated wind damage were reported with these severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 7, 2:40 PM EST, 49 minutes earlier.
Area forecast discussion, May 7, 2:40 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT THU MAY 7 2009
.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS COUPLED WITH A SURFACE TROUGH IN THE
VICINITY WILL TRIGGER SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 235 PM THURSDAY...
AIR MASS CONTINUES TO DESTABILIZE AS MIXED LAYER CAPE AT 17Z AROUND
1500 J/KG AND SURFACE BASED LIFTED INDICES AROUND MINUS 5/MINUS 6
AND LOW LEVEL LAPSE RATES APPROACHING 8 DEG C/KM. 0-6KM BULK SHEAR
35-40KTS NOT SHABBY WITH WIND PROFILE FAIRLY UNIDIRECTIONAL. THESE
PARAMETERS SUGGEST THAT CELLS SHOULD EVENTUALLY INTO BROKEN LINE.
DAMAGING DOWNBURSTS AND LARGE HAIL APPEAR TO BE THE MAIN SEVERE
WEATHER FACTORS AS O-1KM HELICITY LESS THAN 100 M2/SEC2 AND LCL
HEIGHTS GENERALLY AT OR ABOVE 1000M. AT 1820Z...ALREADY SEEING
ISOLATED CELLS DEVELOP ALONG THE BLUE RIDGE AND ON A NARROW ZONE OF
SURFACE CONFLUENCE FROM LAURINBURG TO GOLDSBORO TO WILSON. EXPECT
THUNDERSTORM COVERAGE TO INCREASE IN COVERAGE AFTER 20-21Z AS MID
LEVEL TROUGH OVER THE LOWER OH-TN VALLEY ADVANCES EAST. WHILE
MAJORITY OF CONVECTION WILL DISSIPATE WITH LOSS OF HEATING...MAY SEE
SCATTERED CONVECTION PERSIST UP TO 04Z IN THE EAST AS THIS REGION
WILL BE IN THE FAVORABLE LEFT EXIT REGION OF 300MB JET OVER THE TN
VALLEY. FOR NOW...WILL GO WITH A SOLID CHANCE POP LATE THIS
AFTERNOON/EARLY EVENING WITH SLIGHT CHANCE POP IN THE EAST BY 04Z.
SKIES WILL BECOME MOSTLY CLEAR IN WAKE OF CONVECTION. MOIST LOW
LEVEL AIR MASS SHOULD ALLOW POCKETS OF FOG AND/OR STRATUS TO DEVELOP
BY DAYBREAK. MINS TONIGHT MAINLY IN THE MID 60S.
&&
.SHORT TERM /FRIDAY/...
AS OF 240 PM THURSDAY...
FRIDAY...CONDITIONALLY UNSTABLE AIR MASS WILL REMAIN ON PLACE BUT
FOCUS FOR CONVECTIVE DEVELOPMENT ASIDE FROM INSOLATION WILL NOT
ARRIVE UNTIL LATE IN THE DAY OR AFTER SUNSET. EXPECT SCATTERED
CONVECTION TO FIRE WITH A FEW STORMS BRIEFLY SEVERE LATE IN THE DAY.
STEADY SW FLOW AND DECENT INSOLATION WILL MAKE IT FEEL LIKE EARLY
SUMMER. LOW LEVEL THICKNESSES TOP OUT NEAR 1410M. PREVIOUS FORECAST
OF MID/UPPER 80S LOOKS ON TARGET.
&&
.LONG TERM TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 340 PM THURSDAY...
WARM SOUTHWEST FLOW OVER THE AREA FRIDAY NIGHT WILL RESULT IN
CONTINUATION OF UNSETTLED WEATHER SATURDAY AS WE REMAIN IN WARM
SECTOR... WITH BOUNDARY ALONG THE NORTH CAROLINA/VIRGINIA BORDER.
LOWS FRIDAY NIGHT WILL BE IN THE 60S. HIGHS SATURDAY WILL BE IN THE
80S WITH LOWER 90S ACROSS THE SOUTH AND EAST.
A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA LATE SATURDAY
AFTERNOON/SATURDAY EVENING... LINGERING SOUTH OF THE AREA THROUGH
EARLY MONDAY. UPPER LEVEL WESTERLY FLOW OVERRUNNING THE NORTHEAST
SURFACE COULD ENHANCE PRECIPITATION ESPECIALLY OVER THE SOUTHERN
PORTION OF THE CWA. ALSO THE WESTERLY FLOW WILL AID IN PUSHING THE
MERCURY UPWARDS. LOWS SATURDAY NIGHT WILL BE IN THE 60S... DROPPING
INTO THE 50S SUNDAY NIGHT. HIGHS SUNDAY WILL BE IN THE 70S NORTH TO
LOWER 80S SOUTH... COOLING TO THE 70S MONDAY.
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTHWEST MONDAY
EVENING... AND REMAIN ENTRENCHED ALONG THE ATLANTIC SEABOARD THROUGH
WEDNESDAY MORNING. AS THE HIGH MOVES EAST AND SOUTHEAST WEDNESDAY
NIGHT AND THURSDAY... MOISTURE WILL INCREASE ACROSS THE WEST AND
NORTH. HIGHS TUESDAY THROUGH THURSDAY WILL BE IN THE 70S... EXCEPT
FOR SOME LOWER 80S ACROSS THE SOUTHEAST ON THURSDAY. LOWS WILL BE IN
THE 50S TUESDAY NIGHT AND WEDNESDAY NIGHT.
&&
.AVIATION /17Z THURSDAY THROUGH TUESDAY/...
AS OF 103 PM THURSDAY...
A MOIST AND CONDITIONALLY UNSTABLE AIR MASS WILL REMAIN IN PLACE
ACROSS CENTRAL NC THROUGH THE WEEKEND. THIS WILL RESULT IN MAINLY
VFR CONDITIONS WITH PERIODS OF MVFR/IFR DUE TO SCATTERED CONVECTION
AND EARLY MORNING FOG AND/OR STRATUS.
THROUGH 03Z FRI...A WEAK SURFACE TROUGH WILL EDGE SLOWLY EAST ACROSS
CENTRAL NC. AIR MASS AHEAD OF THIS FEATURE WILL CONTINUE TO
DESTABILIZE DUE TO STRONG HEATING. EXPECT TO SEE SCATTERED
CONVECTION TO POP OVER THE WESTERN PIEDMONT BETWEEN 20-22Z WITH
CONVECTION POSSIBLY FORMING INTO A BROKEN LINE BY 22Z. THIS LINE OF
CONVECTION SHOULD PROGRESS EAST INTO THE SANDHILLS AND COASTAL PLAIN
BY 00Z. WITH LOSS OF HEATING...SHOULD SEE CONVECTION DIMINISH
DISSIPATE BY 04Z.
SKIES SHOULD CLEAR AFTER 04Z. COOLING OF MOIST AIR MASS NEAR THE
SURFACE SHOULD RESULT IN FORMATION OF WIDESPREAD FOG AND/OR STRATUS
BY DAYBREAK FRIDAY. FOG/STRATUS SHOULD BURN OFF BY 13Z FRIDAY.
EXPECT VFR CONDITIONS THROUGH MOST OF FRIDAY. EXPECT ANY CONVECTION
FRIDAY TO HOLD OFF UNTIL LATE IN THE DAY (AFTER 21Z). MAY SEE
CONVECTION PERSIST A BIT LONGER FRIDAY NIGHT AS UPPER LEVEL TROUGH
CROSSES REGION.
THE MOIST AND UNSTABLE AIR MASS WILL PERSIST ACROSS THE REGION
THROUGH EARLY NEXT WEEK. A LINGERING SURFACE BOUNDARY WILL HELP TO
INITIATE SCATTERED CONVECTION EACH AFTERNOON/EVENING. THIS WILL
RESULT IN PERIODS OF MVFR/IFR CONDITIONS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...RHJ
AVIATION...WSS
Hazardous weather outlook, May 7, 12:31 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT THU MAY 7 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-080945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
131 PM EDT THU MAY 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A RISK OF SEVERE STORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS CENTRAL NORTH CAROLINA. A MOIST AND UNSTABLE AIR
MASS COUPLED WITH A SLOW MOVING SURFACE BOUNDARY AND INCREASING
WINDS ALOFT WILL SUPPORT THE DEVELOPMENT OF SCATTERED STRONG TO
SEVERE THUNDERSTORMS. THE STORMS SHOULD DEVELOP ACROSS THE REGION
BY 5 PM...ESPECIALLY OVER THE WESTERN PIEDMONT. THE STORMS WILL
PROGRESS EAST INTO THE REMAINDER OF THE PIEDMONT...SANDHILLS AND
COASTAL PLAIN BY 8 PM. THE STORMS WILL DIMINISH AFTER 11 PM.
THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STRONG DAYTIME HEATING WILL SUPPORT STRONG TO SEVERE AFTERNOON
STORMS FRIDAY AND AGAIN ON SATURDAY AS A SURFACE BOUNDARY LINGERS
ACROSS THE AREA. THE MAIN THREAT WILL BE STRONG DAMAGING WIND
GUSTS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 11 PM.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.
In the hours before
Local storm report, May 7, 11:06 AM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1206 PM EDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL ARCADIA 35.95N 80.30W
05/06/2009 E0.75 INCH DAVIDSON NC PUBLIC
PUBLIC REPORTED PENNY SIZED HAIL NEAR ARCADIA.
&&
ELLISSpecial weather statement, May 7, 1:00 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT THU MAY 7 2009
NCZ042-077-071945-
HARNETT-JOHNSTON-
200 PM EDT THU MAY 7 2009
...SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO POP UP THIS
AFTERNOON ACROSS SOUTHERN HARNETT COUNTY.
AT 257 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
OVER DUNN AND ERWIN...MOVING NORTHEAST AT 25 MPH. THE STORMS WILL
REACH BENSON IN JOHNSTON COUNTY AROUND 315 PM.
HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
13
Special weather statement, May 7, 3:25 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT THU MAY 7 2009
NCZ078-072100-
WAYNE-
425 PM EDT THU MAY 7 2009
...A STRONG THUNDERSTORM WILL MOVE ACROSS CENTRAL WAYNE COUNTY
THROUGH 500 PM EDT...
AT 423 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GOLDSBORO...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ELROY...AND
LOCATIONS NEAR HIGHWAY 13 AND HIGHWAY 70 IN EAST CENTRAL WAYNE
COUNTY.
GUSTY WINDS OF 30 TO 40 MPH AND PEA SIZED HAIL ARE EXPECTED WITH
THIS STORM.
VINCENT
Hail, Wayne
- When
- May 7, 3:29 PM EST
- Where
- Wayne County, 1.32 mi ENE of Goldsboro
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.390, -77.960
Nickel sized hail was reported by a cocorahs observer in the city of Goldsboro. The observer also estimated the max wind gust produced by the storm to be near 50 miles per hour and reported 0.78 inches of rain fell in 30 minutes.
Hail, Wayne
- When
- May 7, 3:34 PM EST
- Where
- Wayne County, 0.89 mi NE of Goldsboro
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.390, -77.970
Nickel sized hail was reported by a trained spotter in the Jefferson Park area of Goldsboro. In addition the spotter estimated the maximum wind gust to be around 45 to 50 miles per hour.
Hail, Sampson
- When
- May 7, 4:08 PM EST
- Where
- Sampson County, 2.15 mi SSE of Delway
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.770, -78.210
Quarter sized hail was reported by law enforcement.
Thunderstorm Wind, Cumberland
- When
- May 7, 4:46 PM EST
- Where
- Cumberland County, 5.27 mi S of Hope Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 34.895, -78.933
One tree was reported down across the intersection of Roslin Farm Road and John McMillan Road.
Hail, Wayne
- When
- May 7, 5:11 PM EST
- Where
- Wayne County, 0.89 mi NE of Goldsboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.390, -77.970
Penny sized hail was reported by a trained spotter in Jefferson Park in the city of Goldsboro.
Hail, Johnston
- When
- May 7, 5:29 PM EST
- Where
- Johnston County, 3.6 mi E of Blackman Xrds
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.367, -78.366
Quarter sized hail was reported at the intersection of United States Highway 701 and Strickland Crossroads Road.
Hail, Johnston
- When
- May 7, 6:03 PM EST
- Where
- Johnston County, 1.38 mi S of Princeton
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 35.450, -78.170
Penny sized hail was reported by the public to the Wayne County 911 Center, the relayed the the National Weather Service.
Thunderstorm Wind, Wayne
- When
- May 7, 6:30 PM EST
- Where
- Wayne County, 1.49 mi NNW of Eureka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 35.550, -77.890
A couple of trees were reported down across Turner Swamp Road, just north of Eureka, by the Wayne County 911 Center.
Hail, Johnston
- When
- May 7, 11:20 PM EST to 11:30 PM EST
- Where
- Johnston County, 0.56 mi E of Emit
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.730, -78.260
Penny sized hail was reported by a cocorahs observer near Emit, NC. The penny sized hail last approximately 10 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Alabama, May 7, 20091 death · $7.4 million · 5 events
- Flood in Alaska, May 7 to 9, 2009$1.9 million · 1 event
- Hail and Damaging Winds in Illinois, May 7 to 8, 2009$178,000 · 2 in hail · 11 events
- Hail and Damaging Winds in Illinois, May 7, 2009$50,000 · 1.75 in hail · 16 events
- Flash Flood in Alabama, May 7 to 8, 2009$75,000 · 1 event
- Flood in Alaska, May 7 to 8, 2009$60,000 · 1 event
- Strong Wind in Mississippi, May 7, 2009$60,000 · 1 event
- Damaging Wind in Idaho, May 7, 2009$60,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 7 to 8, 2009$23,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 7, 2009$40,000 · 0.75 in hail · 2 events
- Flood in Kentucky, May 7 to 25, 2009$20,000 · 1 event
- Damaging Winds in Virginia, May 7, 2009$14,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168367, 168368, 168370, 168377, 168371, 168381, 168372, 168379, 168374.